Follow-up CenterThreads made in the Emergency Room forum will be moved here by staff as a way to follow-up with members after their budgie emergency.
This keeps the E.R. for only the most current emergencies.
Hello. This is my first message. Unfortunately, my first message will be something sad. This is the story, unfortunately it will be a little long. Hope you will read it. I live in Turkey in there are no avian vet in the city where i live. So, I need to ask my bird's problem to you. It all started three months ago. One of my budgies started to act like he wants to vomit but he do not vomit. He was doing this almost 50-60 times in day. We took him a vet, after one month of treatment, he never showed a sign of recovery anf unfortunately he died. Almost one week later my another budgie started to show same symptomps and we took him another vet. He said that the illnes is airsacculitis and he gave us an antibiotic. Active ingredient of drug was neomisin. After we start to use this drug, our bird started to show sign of recovery from first moment. However, there was a problem, he started to have seizures during his sleep. When seizures happens, he lose his balance and he can not move his legs properly. 15-20 minutes after seizure, he returns his normal behaviours. When we talk our vet, he said that, that seizures happens because of overdose and we reduced the amount of drug in his water. After proper using of drugs for five days, the seizures stopped and he also get rid of airsacculitis. However, 10 days later, seizures started again one night. I made resarches by using internet and most resources says that this problems generally happens because of vitamin b deficiency. My vet also thought same thing and gave us b1, b6 and b12 vitamins. First three-four days of vitamin treatment he was good. However after three or four days he had a seizure again. So I make contact with a vet who is a expert about birds who lives in a bigger city of Turkey. He said that the illnes is paraplegia and send me drugs which are mixtures of amino-acids, vitamins, mineral etc. I use them few days, when I use those drugs, my bird was healthy in day time, but he had seizures during his sleep. When I stopped using those drugs, night seizures stopped. However my bird looks frightened generally and his legs are as not powerful as past. However, unless he have seizures, he is a happy and healty bird. He chirps, he signs he takes care of his mate etc. I can say that his only problem is this seizures. I am sure that it is something related with side effect of that antibiotic. Before we started to use that. There was no seizures and his legs worked properly. I also want to add that especially in early morning his feet are really hot, he breaths fast and his poop is white. Have you got any idea about that ? How can my bird get rid of this seizures ?
Welcome to talk budgies. Sorry to hear of the problems you have been having. Sound's like your veteranerian's are pretty competent. I have nothing to offer so I have reported your post so maybe some of our most experienced staff folk's can give you advice...
He came down from Heaven unto this earth below
He came down from glory and praises untold
He came down to man fashioned in their way
He came down to rescue, He came down to save
Unfortunately, seizures are one of the side effects of the antibiotic that was administered to your budgie.
It sounds as though your little fellow may have suffered on-going neurological damage resulting in epllepsy.
I would suggest contacting a trusted vet with whom you can work closely to find the correct dosage of an anti-seizure medication for your budgie. If you don't have a vet with whom you can consult about this matter, then you may need to contact an on-line Avian Veterinarian.
Phenytoin is a anticonvulsant prescription drug which treats seizures
Brand names include Phenytek, Dilantin, Dilantin-125
Other drugs in the same class of anti-convulsants include: Carbamazepine, Levetiracetam,
The drug is sometimes prescribed to treat Tonic–clonic seizure, Temporal lobe epilepsy and to prevent Post-traumatic epilepsy
I wish I could be of more help but unfortunately, that's all I can offer.
I wish you all the best in finding a good treatment protocol for your budgie.
I'm so sorry your little budgie is having such health problems. Deb has given excellent advice and I agree that you and your vet should work out what to do.
Sending over prayers for the little guy and I hope he gets better very soon.
Please keep us posted and you've come to the best place for advice!
and Princess Mallorn!
Thank you to Deb for her wonderful Faery magic
thank you all for your answers. As FaeryBee says, I try to contact an online avian vet. As I said before, I tried all the vets to solve this problem in my city and even in other cities. I have to get help from online avian vets. Perhaps they could prescribe some medication...
Merhaba <--- that's just a turkish when saying hello. (I also speak Turkish)
I don't really know how i can help you but only to trust your vet and listen to his recommendations. I would also suggest you sanitize everything. Clean his/her toys with boiling water and let it in there for a few minutes and let it air dry. Just to kill germs. I might help a bit, especially if your bird shared the same change with the other bird who passed away. Hopefully he gets his health back..
Member of the Year 2016//Exceptional Service Award August 2016//MOTM May 2013
Check with your avian vet to see if some combination of B vits and calcium/magnesium could give support to the nervous system and strengthen muscles. Your budgie is probably not getting enough sustained nutrient support because it is being used up in the seizure events. A seizure med like Dilantin could hopefully combine with the vits to support nutrition needed by your budgie's body. What type of food is your budgie eating?.B vits are water soluble and are very quickly used up by stress on the body particularly the nervous system.
Try to find one vet and follow the treatment suggested.
Every vet has their own treatment pattern and several different treatments can lead to success. But if you see multiple vets and do not complete the course of treatment , you have a lot of loose ends that will not work. It is always best to follow through to the end of each treatment process and then change to another process if needed. When we switch around a lot it distorts the chain of healing and counteracts each other.Learning to trust is a difficult task. Blessings, Jo Ann
Thanks for your replies again. I have new things about my bird to share with you. Today at 10 pm. I watched behaviours of my bird and I found out that the problem of my bird is dizziness more than seizures. When he stand on his perches he started to slowly move right or left and tried to keep his balance. During this time, when I take him to my hand he starts to make a strange sound like scream. Fortunately he doesn't lose his balance and doesn't fall from his perch for 4 days. He eats, drinks and chirps etc. I try to find a vet could heal his dizzines. However, I also wonder that, if his illness doesn't heal, can he maintain his life with this illnes or the illness has to worsen ? He is not paralyzed and as far as I observe, it has no relation with paralysis. Do you know any bird who lives for years despite dizziness/seizures ?
By the way, I sent an e-mail to Dr. Ross Perry, hope he will answer it. Thank you
Last edited by FaeryBee; 08-14-2015 at 01:28 PM.
Reason: MERGED POSTS
I am so sorry your budgie is suffering these symptoms, it is not very good for him as it sounds like he is in pain when this happens.Can you take the perches out and place a soft cloth on the bottom of the cage if he is dizzy and not balancing well also place his water and food down low so he won't fall from there. I hope you get a response from the vet soon and it is helpful. keep his cage warm and give him lots of love.